Tornadoes · United States · Nebraska · 2004
F0 tornado, Nelson to Ruskin, Nebraska, May 24, 2004
From Nelson to Ruskin, this F0 tornado ran 2.0 miles across Nuckolls County on May 24, 2004, touching down at 3:05 PM CDT and reaching 50 yards wide. It killed nobody, and did $40,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 24, 2004
- Touchdown
- 3:05 PM CDT (20:05 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- County
- Nuckolls County
- Touchdown point
- 40.270, -98.150
- Lift-off point
- 40.230, -98.120
- Record number
- 1193
What the Weather Service recorded
As a cold front sliced across south-central Nebraska, a supercell thunderstorm developed along the front and moved southeast across Nuckolls and Thayer counties. The supercell became a prolific tornado producing storm with almost a dozen tornadoes having been reported. With rainfall from the thunderstorm limited to a small area, the tornadoes were visible throughout the region by spotters, storm chasers and the public. At one point, three tornadoes were on the ground at one time in southwest Thayer county, one of which severely damaged two farmsteads.
A tornado set down south of Deweese and hit one farmstead on its 2 mile path. A shed and grain bin were damaged. Power poles were broken in the small tornadoes path.
A tornado was reported by spotters just northwest of Nelson and moving southeast at the time.
A tornado was reported just east of Nelson along the Elk Creek.
Storm spotters reported a brief tornado southwest of Oak.
A brief tornado was reported by the local power company. A couple of power poles were snapped.
Ruskin spotters reported a tornado north of town.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:07 UTC | 20:45 UTC | Tornado Warning | GID |
| 20:42 UTC | 21:30 UTC | Tornado Warning | GID |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 21:44 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 24, 3:00 PM CDT, 5 minutes earlier.
Area forecast discussion, May 24, 3:00 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 300 PM CDT MON MAY 24 2004 .SHORT TERM...TONIGHT THROUGH 12Z THURSDAY. MAIN CONCERN DURING THIS PERIOD IS CHANCE OF PRECIPITATION EARLY THIS EVENING AND OVERNIGHT. THERE IS GOING TO BE A FINE LINE BETWEEN WHERE THE CONVECTION IS AND IS NOT GOING TO BE THIS EVENING. THE COLD FRONT WAS SLOWLY WORKING EAST THIS AFTERNOON. BEHIND THE COLD FRONT ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS. THUNDERSTORMS WILL END TOMORROW MORNING AS SURFACE HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS. THIS HIGH PRESSURE SYSTEM WILL BRING DRY WEATHER FOR THE MIDDLE PART OF THE WEEK. THE HIGH PRESSURE... CLOUDS AND FAIRLY STRONG CAA WILL KEEP TEMPERATURES COOLER ON TUESDAY THAN TODAY. BY WEDNESDAY THERE WILL BE A FEW LESS CLOUDS AND WEAKER CAA SO THE TEMPERATURES WILL WARM BACK UP AGAIN. .LONG TERM...THURSDAY THROUGH THE EXTENDED. THURSDAY REMAINS DRY ATTM ALTHOUGH WILL NEED TO MONITOR TRENDS AS TO POSITION OF WARM FRONT AND SFC TROF WHILE WEAK SUBTLE WAVES MOVE OUT OF THE SOUTH CENTRAL ROCKIES. BETTER POTENTIAL FOR CONVECTION EXISTS FRIDAY INTO THE WEEKEND...AS SHORTWAVE TROF LIFTS FROM THE SOUTHWEST CONUS AHEAD OF MEAN UPPER TROF FORECAST TO CROSS THE PLAINS OVER THE WEEKEND. MODEL DIFFERENCES ARISE ON TIMING AND STRENGTH OF UPPER TROF FOR THE WEEKEND AND FOLLOWED TREND OF PREVIOUS FORECAST WITH TSTM CHCS THRU SUNDAY AND COOLING TREND BEHIND COLD FRONT BY SUNDAY THEN FORECAST DRIES BY MONDAY ON BACK SIDE OF TROF AXIS. && .GID WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM JCB/FAY
Hazardous weather outlook, May 24, 12:18 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1218 PM CDT MON MAY 24 2004 NEZ040-041-047>049-062>064-075>077-085>087-251200- ADAMS-CLAY-FILLMORE-GREELEY-HALL-HAMILTON-HOWARD-MERRICK-NANCE- NUCKOLLS-POLK-THAYER-WEBSTER-YORK- 1218 PM CDT MON MAY 24 2004 ...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER AFTER NOON THROUGH EARLY EVENING ALONG AND EAST OF HIGHWAY 281 ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THE HIGHEST SEVERE WEATHER POTENTIAL WILL EXIST EAST OF HIGHWAY 14 DURING THE EARLY TO MID AFTERNOON HOURS. THUNDERSTORMS WILL DEVELOP RAPIDLY EARLY THIS AFTERNOON. HAIL UP TO GOLFBALLS AND DAMAGING WINDS TO 70 MPH ARE LIKELY WITH THESE STORMS. TORNADOES ARE POSSIBLE MOSTLY EAST OF HIGHWAY 14. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT NEAR THE KANSAS...NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA INTO TUESDAY. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT OF THESE STORMS AT THIS TIME. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST BY THE END OF THE WEEK AS ANOTHER SERIES OF DISTURBANCES SLIDE ACROSS THE AREA. THE SEVERE THUNDERSTORM POTENTIAL OUT OF THESE STORMS WILL CONTINUE TO BE MONITORED AND REFINED THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED BY EARLY THIS AFTERNOON INTO THE EARLY EVENING...ESPECIALLY ALONG AND EAST OF HIGHWAY 14. KSZ005>007-017>019-NEZ039-046-060-061-072>074-082>084-251200- BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-KEARNEY-MITCHELL- OSBORNE-PHELPS-PHILLIPS-ROOKS-SHERMAN-SMITH-VALLEY- 1218 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER AFTER NOON THROUGH EARLY EVENING ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THUNDERSTORMS WILL DEVELOP RAPIDLY EARLY THIS AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT NEAR THE KANSAS...NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA INTO TUESDAY. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT OF THESE STORMS AT THIS TIME. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST BY THE END OF THE WEEK AS ANOTHER SERIES OF DISTURBANCES SLIDE ACROSS THE AREA. THE SEVERE THUNDERSTORM POTENTIAL OUT OF THESE STORMS WILL CONTINUE TO BE MONITORED AND REFINED THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BY EARLY THIS AFTERNOON INTO THE EARLY EVENING...ESPECIALLY ALONG AND EAST OF HIGHWAY 183. JCB
In the hours before
Local storm report, May 24, 3:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
300 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 4 W CLAY CENTER 40.52N 98.13W
05/24/2004 0.75 INCH CLAY NE CO-OP OBSERVER
&&
KISNERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
8.1 hours before the tornado, 190 km from the path. May 24, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -104461 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 2.5 K/km
Omaha, NE (KOAX), 00:00Z
3.9 hours after it, 190 km from the path. May 25, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -118 m²/s²
- 0-3 km storm-relative helicity
- -81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
- 0-3 km lapse rate
- 3.9 K/km
The surface observations
Hastings (HSI), 47 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:53 UTC | 78.8 | 66.2 | 200° 6 kt | 1004.1 | ||
| 19:42 UTC | 78.8 | 64.4 | 320° 18 kt | 21 | 1004.4 | |
| 19:53 UTC | 78.8 | 64.4 | 340° 17 kt | 1004.1 | ||
| 20:53 UTC | 73.4 | 62.6 | 350° 19 kt | 23 | 1005.4 | |
| 21:53 UTC | 71.6 | 59 | 360° 19 kt | 27 | 1006.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Island radar (KUEX), 27 km away, was scanning. The volume nearest the touchdown began at 20:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:54 UTC | HAIL 0.75 | 4 W Clay Center | Clay, NE | |
| 19:54 UTC | HAIL 0.75 | 4 W Clay Center | Clay, NE | |
| 19:55 UTC | HAIL 1 | 3 E Fairfield | Clay, NE | EMERGENCY MANAGER REPORTED HAIL AT INTERSECTION OF HIGHWAY 14 AND HIGHWAY 74. |
| 19:55 UTC | HAIL 1 | 3 E Fairfield | Clay, NE | EMERGENCY MANAGER REPORTED HAIL AT INTERSECTION OF HIGHWAY 14 AND HIGHWAY 74. |
| 19:59 UTC | HAIL 0.75 | 4 N Clay Center | Clay, NE | |
| 19:59 UTC | HAIL 0.75 | 4 N Clay Center | Clay, NE | |
| 20:00 UTC | FUNNEL CLOUD | 4 Sw Clay Center | Clay, NE | |
| 20:00 UTC | FUNNEL CLOUD | 4 Sw Clay Center | Clay, NE | |
| 20:05 UTC | TORNADO | 5 Se Deweese | Nuckolls, NE | |
| 20:05 UTC | TORNADO | 5 Se Deweese | Nuckolls, NE | |
| 20:05 UTC | TORNADO | 8 Nw Nelson | Nuckolls, NE | NWS EMPLOYEE NOTED TORNADO TOUCHDOWN AROUND 305 PM LOCATED 8 MILES NORTHWEST OF NELSON. TORNADO PATH EXTENDED 3 MILES AND LIFTED 5 MILES NORTHWEST OF NELSON AROUND 315 PM. INITIAL DAMAGE REPORTS INCLUDE A DESTROYED GRAIN |
| 20:08 UTC | TORNADO | 4 W Davenport | Nuckolls, NE | |
| 20:08 UTC | TORNADO | 4 W Davenport | Nuckolls, NE | |
| 20:10 UTC | TORNADO | 6 E Lawrence | Nuckolls, NE | DAMAGE REPORTED 5 MILES SOUTH OF DEWEESE. |
| 20:10 UTC | TORNADO | 6 E Lawrence | Nuckolls, NE | DAMAGE REPORTED 5 MILES SOUTH OF DEWEESE. |
| 20:37 UTC | HAIL 1 | Deshler | Thayer, NE | |
| 20:37 UTC | HAIL 1 | Deshler | Thayer, NE | |
| 20:37 UTC | TORNADO | 2 W Oak | Nuckolls, NE | |
| 20:37 UTC | TORNADO | 2 W Oak | Nuckolls, NE | |
| 21:00 UTC | TORNADO | Ruskin | Nuckolls, NE | TORNADO ON GROUND WITH DEBRIS NEAR RUSKIN. |
| 21:00 UTC | TORNADO | Ruskin | Nuckolls, NE | TORNADO ON GROUND WITH DEBRIS NEAR RUSKIN. |
| 21:02 UTC | TORNADO | 2 N Hebron | Thayer, NE | SPOTTER REPORT RELAYED FROM WFO OMAHA. |
| 21:02 UTC | TORNADO | 2 N Hebron | Thayer, NE | SPOTTER REPORT RELAYED THROUGH WFO OMAHA. |
| 21:02 UTC | TORNADO | 2 N Hebron | Thayer, NE | SPOTTER REPORT RELAYED THROUGH WFO OMAHA. |
| 21:02 UTC | TORNADO | Ruskin | Nuckolls, NE | TORNADO CONFIRMED...DEBRIS ON GROUND NEAR RUSKIN. |
| 21:02 UTC | TORNADO | Ruskin | Nuckolls, NE | TORNADO CONFIRMED...DEBRIS ON GROUND NEAR RUSKIN. |
| 21:07 UTC | TORNADO | 5 W Hebron | Thayer, NE | TORNADO AT INTERSECTION OF HIGHWAY 81 AND COUNTY ROAD 85H. |
| 21:07 UTC | TORNADO | 5 W Hebron | Thayer, NE | TORNADO AT INTERSECTION OF HIGHWAY 81 AND COUNTY ROAD 85H. |
| 21:08 UTC | TORNADO | 1 Nw Nora | Nuckolls, NE | BRIEF TORNADO TOUCHDOWN. SOME POWER LINE DAMAGE. |
| 21:15 UTC | TORNADO | 4 S Ruskin | Nuckolls, NE | 5 GRAIN BINS DESTROYED PLUS NUMEROUS POWER POLES SNAPPED WITH TRACK ABOUT 2 MILES LONG. |
| 21:15 UTC | TORNADO | 5 Sw Deshler | Thayer, NE | TORNADO STRUCK RESIDENCE AND CAUSED EXTENSIVE DAMAGE. ROOF OFF HOME. GARAGE WALLS DESTROYED. LARGE METAL OUTBUILDINGS DESTROYED AND POWER LINES DOWN. TORNADO DESTROYED 2 OUTBUILDINGS AND ONE GRAIN BIN. THREE OTHER GRAIN |
| 21:16 UTC | TORNADO | 5 W Hebron | Thayer, NE | 3 TORNADOES ON GROUND...MOVING SE. |
| 21:16 UTC | TORNADO | 5 W Hebron | Thayer, NE | 3 TORNADOES ON GROUND...MOVING SE. |
| 21:17 UTC | TORNADO | 5 Se Ruskin | Thayer, NE | OVER RURAL AREA. |
| 21:22 UTC | HAIL 3 | Deshler | Thayer, NE | BASEBALL SIZE HAIL IN DESHLER. |
| 21:22 UTC | HAIL 3 | Deshler | Thayer, NE | BASEBALL SIZE HAIL IN DESHLER. |
| 21:29 UTC | TORNADO | 6 W Chester | Thayer, NE | |
| 21:29 UTC | TORNADO | 6 W Chester | Thayer, NE | |
| 21:35 UTC | TORNADO | 5 N Byron | Thayer, NE | HOUSE ROOF TORN OFF. |
| 21:35 UTC | TORNADO | 5 N Byron | Thayer, NE | HOUSE ROOF TORN OFF. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 24, 2004
52 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 24 | 3:20 PM CDT | F0 | Nuckolls, NE | 0.1 | 25 | |||
| May 24 | 3:28 PM CDT | F0 | Nuckolls, NE | 0.1 | 25 | |||
| May 24 | 3:35 PM CDT | F1 | Holt, MO | 2.0 | 300 | $10,000 | ||
| May 24 | 3:35 PM CDT | F0 | Nuckolls, NE | 0.1 | 15 | |||
| May 24 | 3:41 PM CDT | F0 | Nuckolls, NE | 0.1 | 15 | $1,000 | ||
| May 24 | 3:52 PM CDT | F0 | Nuckolls, NE | 0.1 | 15 | |||
| May 24 | 3:58 PM CDT | F1 | Nuckolls, NE | 2.0 | 100 | $100,000 | ||
| May 24 | 4:02 PM CDT | F0 | Thayer, NE | 2.0 | 75 | $30,000 | ||
| May 24 | 4:06 PM CDT | F1 | Thayer, NE | 2.0 | 450 | $500,000 | ||
| May 24 | 4:15 PM CDT | F0 | Republic, KS | 0.1 | 50 | |||
| May 24 | 4:16 PM CDT | F0 | Nuckolls, NE | 0.1 | 25 | |||
| May 24 | 4:18 PM CDT | F0 | Republic, KS | 0.1 | 50 | |||
| May 24 | 4:24 PM CDT | F0 | Republic, KS | 0.1 | 50 | |||
| May 24 | 4:28 PM CDT | F0 | Nodaway, MO | 0.5 | 50 | |||
| May 24 | 4:29 PM CDT | F0 | Thayer, NE | 0.1 | 25 | |||
| May 24 | 4:30 PM CDT | F0 | Fremont, IA | 3.0 | 40 | |||
| May 24 | 5:30 PM EDT | F1 | Broome, NY | 6.0 | 100 | $100,000 | ||
| May 24 | 4:55 PM CDT | F2 | Gentry, MO | 17.0 | 250 | 1 | $10 million | |
| May 24 | 4:57 PM CDT | F0 | Republic, KS | 0.1 | 50 | |||
| May 24 | 4:58 PM CDT | F0 | Madison, IA | 0.5 | 50 | |||
| May 24 | 5:08 PM CDT | F0 | Republic, KS | 0.1 | 50 | |||
| May 24 | 5:12 PM CDT | F0 | Republic, KS | 0.1 | 50 | |||
| May 24 | 5:25 PM CDT | F0 | Republic, KS | 0.1 | 50 | |||
| May 24 | 5:29 PM CDT | F0 | Washington, KS | 0.1 | 50 | |||
| May 24 | 5:40 PM CDT | F0 | Warren, IA | 0.2 | 30 | |||
| May 24 | 5:53 PM CDT | F0 | Harrison, MO | 0.5 | 50 | |||
| May 24 | 6:18 PM CDT | F1 | Livingston, MO | 9.5 | 200 | $1.7 million | ||
| May 24 | 6:21 PM CDT | F1 | Caddo, OK | 0.2 | 25 | $40,000 | ||
| May 24 | 6:24 PM CDT | F0 | Harrison, MO | 0.5 | 50 | |||
| May 24 | 6:27 PM CDT | F1 | Caddo, OK | 0.2 | 30 | $50,000 | ||
| May 24 | 6:47 PM CDT | F1 | Linn, MO | 5.0 | 150 | $200,000 | ||
| May 24 | 7:12 PM CDT | F0 | Worth, MO | 2.0 | 100 | |||
| May 24 | 7:20 PM CDT | F0 | Ringgold, IA | 0.2 | 30 | |||
| May 24 | 7:21 PM CDT | F0 | Tillman, OK | 0.5 | 30 | |||
| May 24 | 7:25 PM CDT | F1 | Shawnee, KS | 1.2 | 75 | $100,000 | ||
| May 24 | 7:27 PM CDT | F0 | Tillman, OK | 0.7 | 30 | $1,000 | ||
| May 24 | 7:29 PM CDT | F0 | Tillman, OK | 0.3 | 50 | $1,000 | ||
| May 24 | 7:29 PM CDT | F0 | Wabaunsee, KS | 0.1 | 50 | |||
| May 24 | 7:32 PM CDT | F0 | Tillman, OK | 0.2 | 30 | |||
| May 24 | 7:39 PM CDT | F0 | Wabaunsee, KS | 0.1 | 50 | |||
| May 24 | 7:45 PM CDT | F1 | Macon, MO | 1.0 | 100 | $300,000 | ||
| May 24 | 7:48 PM CDT | F0 | Osage, KS | 0.1 | 50 | |||
| May 24 | 7:53 PM CDT | F0 | Appanoose, IA | 0.1 | 25 | $2,000 | ||
| May 24 | 7:58 PM CDT | F0 | Tillman, OK | 0.1 | 30 | |||
| May 24 | 10:55 PM CDT | F0 | Marion, MO | 2.0 | 50 | |||
| May 24 | 10:55 PM CDT | F0 | Ralls, MO | 0.2 | 40 | |||
| May 24 | 11:00 PM CDT | F0 | Pike, IL | 1.0 | 40 | |||
| May 24 | 11:05 PM CDT | F1 | Pike, IL | 5.0 | 50 | |||
| May 24 | 11:15 PM CDT | F1 | Pike, IL | 3.0 | 50 | |||
| May 24 | 11:19 PM CDT | F1 | Scott, IL | 7.3 | 100 | 1 | 1 | |
| May 24 | 11:35 PM CDT | F2 | Morgan, IL | 1.2 | 100 | 1 | $4.0 million | |
| May 24 | 12:09 AM CDT | F1 | Sangamon, IL | 0.3 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.